Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 267, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 19, 2023, 2:59 AM CDT for Benton County, Henry County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 2:59 AM CDT (07:59 UTC)
- Expired
- Jul 19, 2023, 4:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benton County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 100 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 AM CDT, 7 minutes earlier.
Area forecast discussion, Jul 19, 2:52 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 AM CDT Wed Jul 19 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 136 AM CDT Wed Jul 19 2023
A complex of showers and thunderstorms will affect portions of
the Mid-South mostly across portions of west Tennessee near the
Tennessee River this afternoon and exit the region by this
evening. Additional showers and thunderstorms are possible
Thursday mainly north of I-40. Main hazards will be gusty winds
and heavy rainfall. By Friday into Saturday a cold front will push
into the area allowing for more showers and thunderstorms and
cooler and drier temperatures by Sunday. Very hot and humid
conditions will persist ahead of the approaching cold front with
heat index values ranging between 105 to 115 degrees today.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 136 AM CDT Wed Jul 19 2023
Current radar shows an MCS moving into our northeast position of
West Tennessee. So far, this system has brought a lot of rain to
PAH area, which was expected with yesterdays model runs. 00Z CAMs
depicts this MCS slowly diving south throughout the day today,
and will be pretty much confined to our counties near the
Tennessee River. As the system dives south, heavy rainfall and
gusty winds will be the main hazards. Point and click soundings
show CAPE values of 3000 MLCAPE, steep mid-level lapse rates and
PWATS greater than 2 inches, which is in the 99th percentile of
NAEFS climatology for this time of year. Otherwise, a hot and
humid airmass is in place across the Mid-South with high
temperatures today generally in the mid to upper 90s. Heat index
values stay around 110 to 115 just west of the Mississippi River
and taper to 106 as you move closer to the Tennessee River. Heat
index values could be a bit high this afternoon, especially with
the MCS slowly pushing south, but they're expected to remain near
Heat Advisory Criteria.
Tomorrow morning looks a lot like this mornings scenario. Another
MCS will dive from Missouri and clip our area. Again the main
hazards will be gusty winds and heavy rainfall. Estimated QPF
values look to be higher just east of our area. However, that
depends on the storm track and if CAMs timing and location pan
out. Estimated QPF values across the area for just tomorrow are
between 0.50 to 1 inches with locally higher amounts, which may
not seem like a lot, but ongoing conditions have already primed
soils to turn any excess water into runoff fairly quickly over
northwest Tennessee. Models show this MCS moving out of the area
by tomorrow afternoon.
Temperatures tomorrow will be in the mid to upper 90s. Heat index
values remain around 110 to 105 across the area tomorrow. Not sure
what the current MCS will do to temperatures so decided to hold
off on a Heat Advisory for now. Will continue to monitor trends.
A cold front will begin to move south into the Lower Mississippi
Valley Friday into Saturday with a series of shortwaves expected
to move into the area. This will bring yet another chance for
showers and thunderstorms to the Mid-South. Behind this front
expect cooler and drier air to build into the region.
&&
.AVIATION...
(06Z TAFS)
Issued at 1141 PM CDT Tue Jul 18 2023
Mostly VFR conditions will prevail through the period. Another MCS
is expected to eject over west Tennessee Wednesday morning,
potentially impacting MKL with a brief period of TSRA, gusty
winds, and/or reduced visibilities. Confidence in impacts at other
sites is much lower, but given the trends over the last few days,
opted to include VCTS at JBR and MEM as well. After the stronger
convection has moved through, lingering showers may stick around
until 00Z. Winds are expected to increase to 12-14 kts Wednesday
afternoon with intermittent gusts up to 20 kts and shift more to
the southwest. After 00Z, winds should decrease below 10 kts
across the airspace through Thursday morning.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from noon today to 8 PM CDT this evening
for ARZ009-018-026>028-035-036-048-049-058.
MO...Excessive Heat Warning from noon today to 8 PM CDT this evening
for MOZ113-115.
MS...Excessive Heat Warning from noon today to 8 PM CDT this evening
for MSZ001-007-008-010>012-020.
Heat Advisory from noon today to 8 PM CDT this evening for
MSZ002>006-009-013>017-021>024.
TN...Excessive Heat Warning from noon today to 8 PM CDT this evening
for TNZ001-019-048-049-088.
Heat Advisory from noon today to 8 PM CDT this evening for
TNZ002>004-020>022-050>055-089>092.
&&
PUBLIC FORECAST...SWB
AVIATION...CADIn the hours before
Local storm report, Jul 18, 9:12 PM CDT, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
912 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Tstm Wnd Dmg Blue Mountain 34.67N 89.03W
07/18/2023 Tippah MS Broadcast Media
Large tree uprooted in Blue Mountain. Time
is radar estimated.
&&Local storm report, Jul 18, 9:32 PM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
932 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Tstm Wnd Dmg 2 SE Southeast Memphis 35.05N 89.86W
07/18/2023 Shelby TN Utility Company
Eleven power poles and associated power
lines were downed along Winchester Blvd.
&&Local storm report, Jul 18, 9:37 PM CDT, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
937 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Dmg 2 SW Marietta 34.48N 88.49W
07/18/2023 Prentiss MS Storm Chaser
Trees and power lines down on CR 5491 near
Marietta, MS.
&&Special weather statement, Jul 19, 1:43 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
143 AM CDT Wed Jul 19 2023
TNZ003-004-190715-
Weakley TN-Henry TN-
143 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Weakley
and northwestern Henry Counties through 215 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, or 11 miles east of Fulton, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Latham, Palmersville and Brundige.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 8840 3636 8869 3650 8880 3650 8845
TIME...MOT...LOC 0643Z 319DEG 9KT 3652 8867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:06 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Itawamba, Lee, Monroe, Pontotoc and 4 more | 39 min |
| Jul 18, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe, Pontotoc, Prentiss, Tishomingo and 1 more | 38 min |
| Jul 18, 8:16 PM CDT | Special Weather Statement | MEG | Monroe | 29 min |
| Jul 19, 12:34 PM CDT | Special Weather Statement | MEG | Itawamba | 26 min |
| Jul 19, 2:26 PM CDT | Heat Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 30 hr |
| Jul 19, 1:43 AM CDT | Special Weather Statement | MEG | Weakley | 32 min |
| Jul 19, 1:54 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 66 min |
| Jul 19, 2:33 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Jul 19, 3:27 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 48 min |
| Jul 19, 3:56 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 49 min |
| Jul 19, 4:17 AM CDT | Areal Flood Advisory | MEG | Benton, Henry | 4 hr |
| Jul 19, 4:32 AM CDT | Special Weather Statement | MEG | Benton | 13 min |
| Jul 19, 4:45 AM CDT | Special Weather Statement | MEG | Benton | 15 min |
| Jul 19, 4:51 AM CDT | Special Weather Statement | MEG | Henry | 24 min |
| Jul 19, 5:13 AM CDT | Special Weather Statement | MEG | Benton, Henry | 32 min |
| Jul 19, 5:45 AM CDT | Areal Flood Advisory | MEG | Henry, Weakley | 2 hr |
| Jul 19, 5:47 AM CDT | Special Weather Statement | MEG | Benton | 28 min |
| Jul 19, 6:49 AM CDT | Special Weather Statement | MEG | Henry | 41 min |
| Jul 19, 7:30 AM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| Jul 19, 8:17 AM CDT | Special Weather Statement | MEG | Weakley | 28 min |
| Jul 19, 8:55 AM CDT | Special Weather Statement | MEG | Weakley | 35 min |
| Jul 19, 9:00 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Jul 19, 9:30 AM CDT | Special Weather Statement | MEG | Weakley | 30 min |
| Jul 19, 10:24 AM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| Jul 19, 11:50 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 68 min |
| Jul 19, 2:40 PM CDT | Flood Watch | MEG | Benton, Carroll, Henry, Obion, Weakley | 24 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.